Osteoporosis - Seretide side effect?

At 41 years old I have just been told I have Osteoporosis.

I went to the doctor about the bruises I have as a side effect of the Seretide and so she decided to send me for a bone scan. I see Seretide has bone thinning as a rare side effect in the leaflet.(I have been taking it for 11 years)

I am interested if anyone else has osteoporosis. And am interested if inhaler steroids have been considered as a cause? it is very easy to put osteoporosis down to an age related disease but in my case it can't be .

Seeing my lung consult next week, with the view to stop the Seretide.

I suggest any on you you have the systemic effects of Long term Seretide use I.e. bruising, joint aches think about getting your bones scanned too.

13 Replies

  • I would be interested in what your consultant says as hubby is very self conscious about the bruising to his arms and he was going to speak to his consultant about it at the end of July. Incidentally I take Seretide for asthma but do not have the same bruising. Good luck

  • Interesting question and I don't have all the answers. What I can say is that you are more likely to develop osteoporosis if there is a family history and this applies just as much if you are taking steroids.

    My sister (age 70) has been on seretide for years for her asthma and because our mother and aunt had osteoporosis, she has had regular scans. She has it too and is on medications to minimise it. Unfortunately, these meds increase the risk of other conditions.

    I have just gone onto secretive for COPD, so I need to keep an eye on it now. I was on HRT until a couple of months ago, but have now come off it. HRT gives some protection. I'm 58.

    Perhaps speak to the BLF helpline. Their number is 03000 030 555.

    Lynne xx

  • I think family history plays a big part I have osteoporosis I'm 55 I'm on a six monthly injection can't remember the name. I have three sisters two have osteoporosis that's 3 out of 4 of us with it I'm the only one using a steroid inhaler. I'm sure the steroid inhaler doesn't help with it and I do think it causes the bruising I'm covered in them.

  • I am not sure about seretide being a contributing factor but I do know that my husband is worried about osteoporosis especially after his PR course - he seems to believe that COPD are susceptible to this condition. He does suffer with bruising and this is especially worse after any steroid tablets. Having said that he did mention it to a doctor with reference to inhaled steroids and was told that the amount inhaled in minimal and would not cause side effects (though surely it would matter over a period of years?) Sorry I am not more definitive. Take care. TAD xx

  • I was told by a couple of doctors that corticosteroid sprays can cause osteoporosis and that is why they liked having patients on the lowest possible dose.

  • I've just made an appointment to see my GP nurse on 16th, to ask some questions about my condition, this is yet another one, the list is getting longer and longer

  • Hi Jessie...I'm age 58 and am just recovering from 2 fractures of the spine. As this occured during my recent house move they're not sure of the cause. Had early meno so getting checked out for possible osteoporosis and am waiting for a dexa scan...is that what you had? Lovelight x

    ps Like the picture

  • Lovelight- yes it was a Dexa Scan, they only scanned my lower spine and hips though. I don't know if I have it anywhere else of if that is the assumption .

    Btw it is not in the family as far as I know.

  • As far as I know Osteoporosis is a well known side effect of all steroids as is thinned skin, which is the more likely reason for the bruises (which come with age as well). Having said that, I would most likely not still be alive without steroids which I am still on despite having being diagnosed with Osteoporosis some 15 years ago. Osteoporosis is cureable now, but it took 13 years for me to be seen as out of danger, with the final all clear not due until October. Fosamax was the drug. Dont worry, it makes little, if any, difference to lifestyle - so not nearly as bad as not being able to breathe. Good luck

  • Oral steroids are a definite problem that can cause bone thinning. Inhaled steroids causing bone thinning is something the medical profession may not agree with even though the information leaflet with the meds may state "a high dose long term use of inhaled corticosteroids may cause bone thinning".

    Vitamin D deficiency can also be the cause of bone thinning and many other ailments. Worth getting vit D levels checked if you have been diagnosed with osteoporosis.

  • My Doctor told me Seretide does not contain any steroids, however I also asked him about the side effects long term use can have, i.e heart problems. and he was ignorant of any such research. Thinking he is maybe not the right doctor for me ......

  • That doctor doesn't sound too great, Seretide contains the corticosteroid Fluticasone. Then the long acting beta agonist salmeterol can be bad for the heart.

    If a doctor doesn't know that basic info then I wouldn't personally have any trust in his medical expertise.

  • Inhaled steroids can cause a problem. I get bruising and a dexa scan showed I have oestopenia which is the stage before osteoporosis. I take Alendronic acid every week and adcal every day. I did have huge doses of vitamin D for a while as I was deficient. I also try to do some load bearing exercise but how much depends on my lungs. Load bearing exercise is walking I including stairs etc, you sometimes have to balance the risks.


You may also like...